Alabama, 2003

Hail in Alabama, May 7, 2003

May 7, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 7, 1:57 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 7, 1:57 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT WED MAY  7 2003

ACTIVE WEATHER DAY AGAIN TO THE NORTH...BUT PROSPECTS OF RAIN
INCREASING AS WELL DOWN HERE. MORNING RAOB FOR VALPARAISO AND NEW
ORLEANS AGAIN SHOW THAT LOADED GUN T/TD PROFILE WITH LESS OF A CAP
THAN YESTERDAY. NEW ORLEANS HAS A SURFACE BASED ABOUT 50 MB DEEPER
THAN VALPARAISO AND A CAPE OVER 4000 J/KG...ABOUT 2.5 TIMES THAT AT
VALPARAISO. SURFACE BASED LAYER VEERING IS BRINGIGN POTENTIAL FOR
ROTATORS.

THE MAIN PROBLEM WITH GETTING CONVECTION STARTED EARLIER WAS THAT THE
WIND WAS TOO STRONG FOR THE SEABREEZE TO BECOME ESTABLISHED AS WELL
AS COUNTERING ANY OUTFLOW BOUNDARIES THAT WOULD PROPAGATE SOUTHWARD
FROM THE TRANSITING MCSS. SO WE WERE NOT EXPECTING THE VISIBLE
IMAGERY TO SHOW MUCH MORE THAN CU STREETS ALL DAY UNTIL PERHAPS LATE
THIS AFTERNOON. AS WITH YESTERDAY...ANY KIND OF VERTICAL MOTION WOULD
LIGHT UP THINGS IN A HURRY...AND INDEED IT DID. TONIGHT AS A
TRANSITING VORTLOBE SWEEPS TO THE NORTH CONVECTION WOULD COOK OFF IN
THE NORTHERN CWA BUT REMAINS SLIGHT CHC ALONG BEACH. FOR THU...WE
WILL HAVE A SWEEPTHROUGH AND CLEARING. MODEL ENSEMBLES OF TEMPS AND
POPS ARE SHOWING LOW VARIANCE.

MARINE...WIND SUBSIDING TO SOUTH 10 TO 15 KNOTS WILL LET SEAS GO DOWN
TO ABOUT 6 FT. NOW THROUGH TONIGHT...NO CONCERNS FOR EXERCISE CAUTION
NOR SCA. RIP CURRENT RISK MODERATE.

FIRE...MODERATE RH AND HIGH DISPERSION IN THE HIGH 60S DURING THE
DAY. LOW NOCTURNAL DISPERSION AND HIGH RH. NO CONCERNS FOR WATCHES
NOR RED FLAGS.

EXTENDED...REMAINDER OF THIS WEEK AND WEEKEND WEATHER SHOULD STILL
BE PRETTY CLEAR. ANTICYCLONE A BIT WEAKENED FROM YESTERDAY BUT SKIES
SHOLD BE CLEARING OUT AND POPS NEAR ZERO THROUGH FRIDAY. GMEX OPENING
OVER THE WEEKEND. TEMPS SEASONABLE AND POPS CHANCE CAT. NO BIG EVENTS
IN STORE UNTIL PERHAPS MON OR TUE WITH A TROF SHOWN TO SAG DOWN WITH
THE PHYSICAL MRF WHICH GOES BONKERS WITH POPS. HOWEVER...MRF MOS IS
DOWNPLAYING THIS AND SO ARE WE. LOW VARIANCE IN MODEL ENSEMBLES OF
TEMPS AND POPS ARE GIVING US HIGH CONFIDENCE IN THE OUTPUT.

77/

.PRELIMINARY TEMPS / POPS...

MOBILE     75 88 72 88 / 00 00 00 00
PENSACOLA  76 85 74 88 / 00 00 00 00
DESTIN     76 84 74 84 / 00 00 00 00
EVERGREEN  72 90 69 90 / 40 00 00 00
WAYNESBORO 72 90 70 90 / 50 00 00 00
CAMDEN     71 91 69 90 / 50 00 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 7, 5:00 AM CST, 10 hours 25 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071700-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO FIRST PARAGRAPH.
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...WITH A FEW POSSIBLY BECOMING SEVERE TODAY....MAINLY NORTH OF
A WIGGINS TO ANDALUSA LINE. DAMAGING WINDS ARE THE MAIN
THREAT...WITH LARGE HAIL SECONDARY.

INCREASING INSTABILITY IN THE MID LEVELS OF THE ATMOSPHERE WILL
COMBINE WITH BREEZY WINDS TO ALLOW SCATTERED TO DEVELOP TODAY. WITH
DRIER UPPER LEVEL AIR WORKING ITS WAY OVER THE LOWER MISSISSIPPI
RIVER VALLEY TODAY...THE THREAT FROM DAMAGING WINDS IS INCREASED.
LARGE HAIL IS ALSO POSSIBLE....THOUGH WARM CONDITIONS WILL HELP TO
LIMIT LARGE HAIL REACHING THE GROUND.

BREEZY SOUTHERLY WINDS WILL CONTINUE TO RESULT IN THE FORMATION OF
DANGEROUS RIP CURRENTS IN THE SURF AT AREA BEACHES. PERSONS VISITING
THE ALABAMA AND NORTHWEST FLORIDA BEACHES SHOULD HEED THE ADVICE
GIVEN BY LOCAL BEACH OFFICIALS.

AVOID SWIMMING IN AREAS THAT ARE NOT ATTENDED BY LIFE GUARDS. PAY
PARTICULAR ATTENTION TO ANY ADVISORY FLAGS POSTED AT THE BEACHES.
DO NOT GO INTO THE WATER IF RED FLAGS ARE FLYING. IF A YELLOW FLAG
IS POSTED...ENTER THE WATER WITH CAUTION. IF YOU BECOME CAUGHT IN A
RIP CURRENT...DO NOT PANIC. SWIM PARALLEL TO THE SHORE UNTIL THE
STRONG OUTGOING CURRENT WEAKENS...THEN BEGIN SWIMMING BACK TOWARD
SHORE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

NO SEVERE WEATHER IS EXPECTED.

THE THREAT OF RIPTIDES WILL DECREASE AS THE SOUTHERLY WINDS DECREASE
IN MAGNITUDE INTO THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE NEEDED...MAINLY TODAY.

In the hours before

Special weather statement, May 7, 2:00 PM CST, 1 hour 25 minutes before
ALZ051>058-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID
UNTIL 9 PM FOR THE FOLLOWING COUNTIES IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...CLARKE...MONROE...WILCOX...CONECUH...
     BUTLER...AND CRENSHAW.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Choctaw

When
May 7, 3:25 PM CST to 3:27 PM CST
Where
Choctaw County, Pushmataha
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358060.